Dolutegravir and Insomnia
Hi, Six months ago I changed my regime from truvada+raltegravir to Truvada+DTG. Gradually i. Started to have mild insomnia to a more severe one (I slept just 3 to 4 hours, before the med switch I usually slept eight). Should I consider a different regime or ask my doctor about sleeping pills such as Ambien?
Hello and thanks for posting.
Insomnia is an uncommon but characteristic side effect of both raltegravir (Isentress) and dolutegravir (DTG, Tivicay, part of Triumeq). Often, this symptom is very mild; is most evident in the first weeks of treatment and resolve with time.
Symptoms that persist 6 months after starting a medication are unlikely to improve any further. It's relevant to be sure that there's not something else contributing to your sleep quality- for example, depression or sleep apnea (both very common), and late meals or alcohol can also influence sleep quality for some people. If the DTG is the cause, you can try taking the medication on an empty stomach (this lowers the absorption of the drug slightly- not enough to affect viral potency, but maybe enough to improve your symptoms).
You can certainly try over-the-counter sleep medications (like diphenhydramine) or prescription meds (ask your doctor; like Ambien or Lunesta). If your symptoms persist and there isn't a simple solution, then yes, perhaps a switch is in your future.
Know that if raltegravir didn't cause this problem for you, you could readily switch back. (and a once-daily formulation of raltegravir should be FDA approved by this time next year.)
I hope that's helpful, BY